Alert archive / Iowa / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 78, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at May 31, 2000, 1:11 AM CDT for Louisa County, Iowa. It was in force for 34 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- May 31, 2000, 1:11 AM CDT (06:11 UTC)
- Expired
- May 31, 2000, 1:45 AM CDT
- In force
- 34 min
- Issued by
- NWS Quad Cities, IA
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Louisa County, IA
The radar
The Quad Cities radar (KDVN), 72 km from the middle of the area, began a volume at 06:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 31, 1:27 AM CDT | Hail 1 | Wapello, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 30, 10:30 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 6.2 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 645 J/kg
- Mixed-layer CIN
- -385 J/kg
- Mixed-layer LCL
- 1615 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 316 m²/s²
- 0-3 km storm-relative helicity
- 336 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
518 WUUS53 KDVN 310611 SVRMLI IAC115-310645- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 111 AM CDT WED MAY 31 2000 THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LOUISA COUNTY IN SOUTHEAST IOWA * UNTIL 145 AM CDT * AT 108 AM CDT...DOPPLER RADAR AND SPOTTERS INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS OVER COLUMBUS JUNCTION...MOVING SOUTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR... CAIRO BY 112 AM CDT. WAPELLO AND AMBER BY 130 AM CDT. TOOLESBORO BY 140 AM CDT. AT 105 AM CDT LOCAL LAW ENFORCEMENT REPORTED DIME SIZED HAIL AND WINDS AROUND 50 MPH IN COLUMBUS JUNCTION. THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN DIAMETER AND WINDS IN EXCESS OF 55 MPH. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES. THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HEAVY RAINFALL... WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY MAY BE WASHED OUT. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 AM CDT WEDNESDAY MORNING FOR EASTERN IOWA AND NORTHWESTERN ILLINOIS. LAT...LON 4135 9136 4124 9148 4108 9117 4115 9103 LRE &
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 3:00 PM CDT, 10 hours 11 minutes earlier.
Area forecast discussion, May 30, 3:00 PM CDT, 10 hours 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 300 PM CDT TUE MAY 30 2000 AT 18Z SFC ANALYSIS SHOWS COLD FRONT SAGGING INTO NW AND NCNTRL IA THEN TRAILING SW INTO SFC LOW OVER NCNTRL KS. HARD TO PICK OUT WHATS LEFT OF WARM FRNT THAT WAS OVR IA NRN IL ERLY THIS MORNING. AREA OF MID/HIGH CLOUDS WAS HELPING CREATE A FAIRLY GOOD SFC TMP GRADIENT... ESPECIALLY OVR SW IA WHERE TMPS GO FROM THE LOW-MID 90S IN CLOUD FREE AREA TO THE LOW 80S UNDER CLOUDS. CAPES IN THE "HOT" AIR HAVE CLIMBED TO ABOVE 4000 BASED ON RUC2 DATA FROM SPC. HOWEVER STRONG CAP ON MRNG SOUNDINGS THIS AREA WAS SUPPRESSING ANY CONVECTION. OVERALL MODEL SOLNS ARE ABOUT THE SOME WITH THE EXCEPTION OF SOME TIMING AND PLACEMENT DIFFS OF FEATURES LATE IN THE FCST PD. WL PREFER THE AVN/ETA SOLNS THIS PACKAGE WITH KEEPING SFC SYSTEMS FURTHER SOUTH THAN NGM. NGM APPEARS TO MV FNT/SFC LOW TO FAR N AFTER 36 HRS IN RESPONSE TO DIGGING S/W MVNG OUT OF SWRN CANADA. STILL SEEING SOME PRESS RISES BEHIND COLD FRONT MVNG SE THRU IA THIS AFTN. THINK FNT WILL SETTLE INTO TO SFC PRES TROF ROUGHLY ALONG I-80 CORRIDOR TONIGHT. WITH CAP SUPPRESSING VERY UNSTABLE AIR TO THE SW BLV CONVECTION WILL WAIT FOR INCREASING LOW LVL JET THIS EVENING. BLV BEST CHC FOR MCS WILL OVR NRN THIRD OF IA WHERE CAP IS WEAKEST. WILL GO WITH LIKELY POPS ACRS NRN THIRD TNGT AND TAPER OFF TO THE SOUTH WITH LOW CHC POPS NE MO/WCNTRL IL TO ACCOUNT FOR ONGOING SHRA AND DEBRIS FROM MCS LATE TONIGHT AND WED MORNING. WITH MOD RISK TNGT OVR NRN SECTIONS OF CWA WILL MNT POSSIBLE SEVERE. HVY RAIN THREAT ALSO EXISTS WITH DIFFL THICKNESS PATTERN NEAR MS RIVER. LAST NIGHT CONVECTION JUST BRUSHED NRN MOST COUNTIES AND WITH FFG OF 2-3 INCHES OVER NRN CWA BLV MOST AREAS CAN TAKE A GOOD RAIN. WILL HAVE TO KEEP AN EYE ON THIS AREA WED NIGHT THOUGH. IF HEAVY RAINS DEVELOP TONIGHT...IT WILL PRIME THE AREA FOR POSSIBLE FLOODING WITH ANY CONVECTION THAT MVS THROUGH WEDNESDAY NIGHT. AVN/ETA HOLDING FRONT IN PLACE WED THEN IT SHIFTS NORTH IN REPONSE TO DVLPNG SFC LOW OVR PLAINS WED NGT AND THURSDAY. EXPECT FRONT TO BE N OF CWA BY THUR MRNG. WILL DROP POPS SOUTH BEHIND RETREATING FRONT...BUT WILL HAVE TO CARRY POPS NRN SECTIONS THROUGH PD DUE TO PROXIMITY OF WRM FNT. AVN BRINGS FRONT BACK THROUGH CWA AS CD FRONT THURSDAY NIGHT AND WILL RE INTRODUCE POPS ALL GROUPS. TEMPS FORECAST WILL FAVOR COOLER FAN NUMBERS NORTH OF FRONT AND WILL GO WITH OR CLOSE TO WRMR FWC NUMBERS IN WARM SECTOR. FOR THURS MRNG WITH MOST OF AREA IN WARM SECTOR AND STRONG SLY FLOW WILL GO A LITTLE ABV FWC MINS. ...EXTENDED... UPPER AIR PATTERN UNDERGOING TRANSITION TO MORE AMPLIFIED FLOW DURING EXTENDED PD. THIS IS REFL IN LONG RANGE MODELS AS SUB-TROPICAL HIGH OVR SERN U.S. IS SUPRESSED SOUTH AND BROAD TROF DVLPS OVR GRT LAKES AND NERN U.S. LATE IN WEEKEND. THIS TROFING IS IN RESPONSE TO RIDGE BUILDING OVR WRN CANADA. AS UPR TROF DEVELOPS SFC FRONT WILL BE SUPRESSED SOUTH. WL CONT LOW POPS EARLY FRI AND KEEP SATURDAY DRY WITH MODELS AGREEING ON SFC HI MOVING THRU REGION AND SFC FNT PUSHED S INTO LWR MS AND OH VALLEYS. BIG QUEST IS SUNDAY WITH MODELS SUGGESTING5 ENERGY DROPPING OUT OF NRN ROCKIES MAY PULL FRONT BACK NORTH. BLV CHC POPS ARE WARRENTED FOR SRN CWA ESPECIALLY IF STRONGER ECMWF VERIFIES. .DVN... IA...NONE. IL...NONE. MO...NONE. DLF
In the hours before
Special weather statement, May 30, 7:40 PM CDT, 5 hours 31 minutes before
IAZ040>042-051>053-063>065-076-077-087-310600- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 740 PM CDT TUE MAY 30 2000 ...A TORNADO WATCH THAT INCLUDES PART OF EAST CENTRAL IOWA IS IN EFFECT UNTIL 1 AM CDT... THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH UNTIL 1AM CDT FOR PARTS OF EAST CENTRAL IOWA. THE WATCH IS WEST OF A LINE FROM WASHINGTON TO DUBUQUE. SOME CITIES AND TOWNS INCLUDED IN THE WATCH ARE WASHINGTON...IOWA CITY...CEDAR RAPIDS...MANCHESTER...ANAMOSA AND DUBUQUE. STRONG THUNDERSTORMS WERE DEVELOPING JUST WEST OF A WATERLOO...DES MOINES LINE. THE STORMS WERE MOVING EAST AT 25 MPH. THESE STORMS HAVE THE POTENTIAL TO PRODUCE LARGE HAIL...DAMAGING WINDS AND EVEN AN ISOLATED TORNADO. PEOPLE IN EAST CENTRAL IOWA SHOULD KEEP A CLOSE WATCH ON THE SKY THIS EVENING...AND LISTEN TO LOCAL MEDIA OUTLETS OR NOAA WEATHER RADIO FOR MORE INFORMATION AS THIS SERIOUS WEATHER SITUATION UNFOLDS. BE PREPARED TO TAKE COVER IF SEVERE THUNDERSTORMS THREATEN YOUR AREA. IN ADDITION TO THE SEVERE WEATHER...THESE STORMS WILL ALSO HAVE THE POTENTIAL TO PRODUCE VERY HEAVY RAIN. IT IS POSSIBLE THAT SOME AREAS COULD SEE SUFFICIENT RAINFALL AMOUNTS TO CAUSE LOCALIZED FLOODING. DLF
Local storm report, May 30, 10:30 PM CDT, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1030 PM CDT TUE MAY 30 2000
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0956 PM IA .75 INCH HAIL
05/30/00 JONESSpecial weather statement, May 31, 1:07 AM CDT, 4 minutes before
IAZ040>042-051>054-063>068-076>078-ILZ001-002-007-009-015>018- 024-310805- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 107 AM CDT WED MAY 31 2000 ...TORNADO WATCH 393 HAS EXPIRED... TORNADO WATCH NUMBER 393 IN EFFECT FOR MUCH OF IOWA HAS EXPIRED. THE SEVERE WEATHER THREAT AS DIMINISHED GREATLY BUT THUNDERSTORMS WITH HEAVY RAIN CAN STILL BE EXPECTED. COUNTIES CLEARED FROM TORNADO WATCH 393 ARE... IN IOWA...BUCHANAN...DELAWARE...DUBUQUE...BENTON...LINN...JONES... IOWA...JOHNSON...CEDAR...KEOKUK...AND WASHINGTON. SEVERE THUNDERSTORM WATCH NUMBER 394 CONTINUES IN EFFECT UNTIL 3 AM FOR PARTS OF EASTERN IOWA AND NORTHERN ILLINOIS. COUNTIES IN SEVERE THUNDERSTORM WATCH 394 ARE... IN IOWA...JACKSON...CLINTON...SCOTT...MUSCATINE...AND LOUISA. IN ILLINOIS...JO DAVIESS...STEPHENSON...CARROLL...WHITESIDE...ROCK ISLAND...MERCER...HENRY...BUREAU...AND PUTNAM. STAY TUNED TO NOAA WEATHER RADIO...CABLE TELEVISION...OR YOUR LOCAL RADIO OR TELEVISION STATION FOR THE LATEST WEATHER INFORMATION. NC
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 9:43 PM CDT | Severe Thunderstorm Warning | DVN | Jones, Linn | 32 min |
| May 30, 9:50 PM CDT | Severe Thunderstorm Warning | DVN | Benton, Buchanan | 25 min |
| May 30, 10:21 PM CDT | Severe Thunderstorm Warning | DVN | Linn | 24 min |
| May 30, 10:58 PM CDT | Severe Thunderstorm Warning | DVN | Linn | 32 min |
| May 31, 12:22 AM CDT | Severe Thunderstorm Warning | DVN | Johnson, Louisa, Muscatine, Washington | 28 min |
| May 31, 1:25 AM CDT | Flash Flood Warning | DVN | Johnson, Louisa, Washington | 3 hr |
| May 31, 4:25 AM CDT | Flash Flood Warning | DVN | Johnson, Louisa, Muscatine, Washington | 3 hr |
| May 31, 10:34 AM CDT | Severe Thunderstorm Warning | DVN | Benton, Buchanan | 41 min |
| May 31, 11:02 AM CDT | Severe Thunderstorm Warning | DVN | Linn | 43 min |
| May 31, 11:14 AM CDT | Severe Thunderstorm Warning | DVN | Delaware | 46 min |
| May 31, 11:24 AM CDT | Tornado Warning | DVN | Jones, Linn | 36 min |
| May 31, 11:48 AM CDT | Tornado Warning | DVN | Jones | 27 min |
| May 31, 12:29 PM CDT | Severe Thunderstorm Warning | DVN | Clinton, Scott | 46 min |
| May 31, 3:31 PM CDT | Flash Flood Warning | DVN | Buchanan, Delaware | 4 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.